September  2014, 13(5): 2005-2038. doi: 10.3934/cpaa.2014.13.2005

The nonlinear 2D subcritical inviscid shallow water equations with periodicity in one direction

1. 

The Institute for Scientific Computing and Applied Mathematics, Indiana University, 831 East Third Street, Rawles Hall, Bloomington, Indiana 47405, United States

2. 

The Institute for Scientific Computing and Applied Mathematics, Indiana University, Bloomington, IN, 47205

Received  August 2013 Revised  January 2014 Published  June 2014

In continuation with earlier works on the shallow water equations in a rectangle [10, 11], we investigate in this article the fully inviscid nonlinear shallow water equations in space dimension two in a rectangle $(0,1)_x \times (0,1)_y$. We address in this article the subcritical case, corresponding to the condition (3) below. Assuming space periodicity in the $y$-direction, we propose the boundary conditions for the $x$-direction which are suited for the subcritical case and develop, for this problem, results of existence, uniqueness and regularity of solutions locally in time for the corresponding initial and boundary value problem.
Citation: Aimin Huang, Roger Temam. The nonlinear 2D subcritical inviscid shallow water equations with periodicity in one direction. Communications on Pure & Applied Analysis, 2014, 13 (5) : 2005-2038. doi: 10.3934/cpaa.2014.13.2005
References:
[1]

R. A. Adams, Sobolev Spaces,, Series in Pure and Applied Mathematics, 65 (1975).

[2]

S. Benzoni-Gavage and D. Serre, Multi-dimensional Hyperbolic Partial Differential Equations,, Oxford University Press, (2007).

[3]

L. Comtet, Advanced Combinatorics,, D. Reidel, (1978).

[4]

J. Chazarain and A. Piriou, Introduction to the Theory of Linear Partial Differential Equations,, North-Holland Publishing Co., (1982).

[5]

Faà F.di Bruno, Note sur une nouvelle formule de calcul differentiel,, vol. 1, (1857).

[6]

K. O. Friedrichs, The identity of weak and strong extensions of differential operator,, Trans. Amer. Math. Soc. \textbf{55} (1944), 55 (1944), 132.

[7]

Loukas Grafakos, Classical Fourier Analysis,, Second ed., (2008).

[8]

P. Grisvard, Elliptic Problems in Nonsmooth Domains,, Monographs and Studies in Mathematics, (1985).

[9]

A. Huang, M. Petcu, and R. Temam, The one-dimensional supercritical shallow-water equations with topography,, \emph{Annals of the University of Bucharest (Mathematical Series)}, 2 (LX) (2011), 63.

[10]

A. Huang, M. Petcu, and R. Temam, The nonlinear 2d supercritical inviscid shallow water equations in a rectangle,, submitted., ().

[11]

A. Huang and R. Temam, The linearized 2d inviscid shallow water equations in a rectangle: boundary conditions and well-posedness,, \emph{Archive for Rational Mechanics and Analysis}, 211 (2014), 1027. doi: 10.1007/s00205-013-0702-0.

[12]

A. Huang and R. Temam, The linear hyperbolic initial boundary value problems in a domain with corners,, accepted by \emph{Discrete and Continuous Dynamical System - Series B}, ().

[13]

H.-O. Kreiss, Initial boundary value problems for hyperbolic systems,, \emph{Comm. Pure Appl. Math}, 23 (1970), 277.

[14]

J. L. Lions, Problèmes aux Limites dans les Équations aux Dérivées Partielles, Montréal,, Presses de l'Universit\'e de Montr\'eal, (1965).

[15]

Ya. B. Lopatinskii, The mixed Cauchy-Dirichlet type problem for equations of hyperbolic type,, \emph{Dopovfdf Akad. Nauk Ukrai''n. RSR Ser. A}, 668 (1970), 592.

[16]

Stanley Osher, Initial-boundary value problems for hyperbolic systems in regions with corners. I,, \emph{Trans. Amer. Math. Soc.}, 176 (1973), 141.

[17]

Stanley Osher, Initial-boundary value problems for hyperbolic systems in regions with corners. II,, \emph{Trans. Amer. Math. Soc.}, 198 (1974), 155.

[18]

M. Petcu and R. Temam, The one-dimensional shallow water equations with transparent boundary conditions,, \emph{Math. Meth. Appl. Sci.}, (2011).

[19]

J. Rauch and F. Massey, Differentiability of solutions to hyperbolic initial-boundary value problems,, \emph{Trans. Amer. Math. Soc.}, 189 (1974), 303.

[20]

A. Rousseau, R. Temam, and J. Tribbia, The 3D Primitive Equations in the absence of viscosity: Boundary conditions and well-posedness in the linearized case,, \emph{J. Math. Pures Appl.}, 89 (2008), 297. doi: 10.1016/j.matpur.2007.12.001.

[21]

S. Smale, Smooth solutions of the heat and wave equations,, \emph{Comment. Math. Helv.}, 55 (1980), 1. doi: 10.1007/BF02566671.

[22]

J.-C. Saut and R. Temam, An initial boundary-value problem for the Zakharov-Kuznetsov equation,, \emph{Adv. Diff. Equations}, 15 (2010), 1001.

[23]

M. E. Taylor, Partial Differential Equations. III Nonlinear Equations,, vol. 117, (1997).

[24]

R. Temam, Behaviour at time $t=0$ of the solutions of semilinear evolution equations,, \emph{J. Differential Equations}, 43 (1982), 73. doi: 10.1016/0022-0396(82)90075-4.

[25]

R. Temam, Navier-Stokes Equations, Theory and Numerical Analysis,, AMS Chelsea Publishing, (2001).

show all references

References:
[1]

R. A. Adams, Sobolev Spaces,, Series in Pure and Applied Mathematics, 65 (1975).

[2]

S. Benzoni-Gavage and D. Serre, Multi-dimensional Hyperbolic Partial Differential Equations,, Oxford University Press, (2007).

[3]

L. Comtet, Advanced Combinatorics,, D. Reidel, (1978).

[4]

J. Chazarain and A. Piriou, Introduction to the Theory of Linear Partial Differential Equations,, North-Holland Publishing Co., (1982).

[5]

Faà F.di Bruno, Note sur une nouvelle formule de calcul differentiel,, vol. 1, (1857).

[6]

K. O. Friedrichs, The identity of weak and strong extensions of differential operator,, Trans. Amer. Math. Soc. \textbf{55} (1944), 55 (1944), 132.

[7]

Loukas Grafakos, Classical Fourier Analysis,, Second ed., (2008).

[8]

P. Grisvard, Elliptic Problems in Nonsmooth Domains,, Monographs and Studies in Mathematics, (1985).

[9]

A. Huang, M. Petcu, and R. Temam, The one-dimensional supercritical shallow-water equations with topography,, \emph{Annals of the University of Bucharest (Mathematical Series)}, 2 (LX) (2011), 63.

[10]

A. Huang, M. Petcu, and R. Temam, The nonlinear 2d supercritical inviscid shallow water equations in a rectangle,, submitted., ().

[11]

A. Huang and R. Temam, The linearized 2d inviscid shallow water equations in a rectangle: boundary conditions and well-posedness,, \emph{Archive for Rational Mechanics and Analysis}, 211 (2014), 1027. doi: 10.1007/s00205-013-0702-0.

[12]

A. Huang and R. Temam, The linear hyperbolic initial boundary value problems in a domain with corners,, accepted by \emph{Discrete and Continuous Dynamical System - Series B}, ().

[13]

H.-O. Kreiss, Initial boundary value problems for hyperbolic systems,, \emph{Comm. Pure Appl. Math}, 23 (1970), 277.

[14]

J. L. Lions, Problèmes aux Limites dans les Équations aux Dérivées Partielles, Montréal,, Presses de l'Universit\'e de Montr\'eal, (1965).

[15]

Ya. B. Lopatinskii, The mixed Cauchy-Dirichlet type problem for equations of hyperbolic type,, \emph{Dopovfdf Akad. Nauk Ukrai''n. RSR Ser. A}, 668 (1970), 592.

[16]

Stanley Osher, Initial-boundary value problems for hyperbolic systems in regions with corners. I,, \emph{Trans. Amer. Math. Soc.}, 176 (1973), 141.

[17]

Stanley Osher, Initial-boundary value problems for hyperbolic systems in regions with corners. II,, \emph{Trans. Amer. Math. Soc.}, 198 (1974), 155.

[18]

M. Petcu and R. Temam, The one-dimensional shallow water equations with transparent boundary conditions,, \emph{Math. Meth. Appl. Sci.}, (2011).

[19]

J. Rauch and F. Massey, Differentiability of solutions to hyperbolic initial-boundary value problems,, \emph{Trans. Amer. Math. Soc.}, 189 (1974), 303.

[20]

A. Rousseau, R. Temam, and J. Tribbia, The 3D Primitive Equations in the absence of viscosity: Boundary conditions and well-posedness in the linearized case,, \emph{J. Math. Pures Appl.}, 89 (2008), 297. doi: 10.1016/j.matpur.2007.12.001.

[21]

S. Smale, Smooth solutions of the heat and wave equations,, \emph{Comment. Math. Helv.}, 55 (1980), 1. doi: 10.1007/BF02566671.

[22]

J.-C. Saut and R. Temam, An initial boundary-value problem for the Zakharov-Kuznetsov equation,, \emph{Adv. Diff. Equations}, 15 (2010), 1001.

[23]

M. E. Taylor, Partial Differential Equations. III Nonlinear Equations,, vol. 117, (1997).

[24]

R. Temam, Behaviour at time $t=0$ of the solutions of semilinear evolution equations,, \emph{J. Differential Equations}, 43 (1982), 73. doi: 10.1016/0022-0396(82)90075-4.

[25]

R. Temam, Navier-Stokes Equations, Theory and Numerical Analysis,, AMS Chelsea Publishing, (2001).

[1]

Marta Strani. Existence and uniqueness of a positive connection for the scalar viscous shallow water system in a bounded interval. Communications on Pure & Applied Analysis, 2014, 13 (4) : 1653-1667. doi: 10.3934/cpaa.2014.13.1653

[2]

Madalina Petcu, Roger Temam. The one dimensional shallow water equations with Dirichlet boundary conditions on the velocity. Discrete & Continuous Dynamical Systems - S, 2011, 4 (1) : 209-222. doi: 10.3934/dcdss.2011.4.209

[3]

Zhigang Wang. Vanishing viscosity limit of the rotating shallow water equations with far field vacuum. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 311-328. doi: 10.3934/dcds.2018015

[4]

Chengchun Hao. Cauchy problem for viscous shallow water equations with surface tension. Discrete & Continuous Dynamical Systems - B, 2010, 13 (3) : 593-608. doi: 10.3934/dcdsb.2010.13.593

[5]

Denys Dutykh, Dimitrios Mitsotakis. On the relevance of the dam break problem in the context of nonlinear shallow water equations. Discrete & Continuous Dynamical Systems - B, 2010, 13 (4) : 799-818. doi: 10.3934/dcdsb.2010.13.799

[6]

Madalina Petcu, Roger Temam. An interface problem: The two-layer shallow water equations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (11&12) : 5327-5345. doi: 10.3934/dcds.2013.33.5327

[7]

Daniel Guo, John Drake. A global semi-Lagrangian spectral model for the reformulated shallow water equations. Conference Publications, 2003, 2003 (Special) : 375-385. doi: 10.3934/proc.2003.2003.375

[8]

David F. Parker. Higher-order shallow water equations and the Camassa-Holm equation. Discrete & Continuous Dynamical Systems - B, 2007, 7 (3) : 629-641. doi: 10.3934/dcdsb.2007.7.629

[9]

Werner Bauer, François Gay-Balmaz. Towards a geometric variational discretization of compressible fluids: The rotating shallow water equations. Journal of Computational Dynamics, 2018, 0 (0) : 1-37. doi: 10.3934/jcd.2019001

[10]

Justin Cyr, Phuong Nguyen, Roger Temam. Stochastic one layer shallow water equations with Lévy noise. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 1-54. doi: 10.3934/dcdsb.2018331

[11]

Daniel Guo, John Drake. A global semi-Lagrangian spectral model of shallow water equations with time-dependent variable resolution. Conference Publications, 2005, 2005 (Special) : 355-364. doi: 10.3934/proc.2005.2005.355

[12]

Andreas Hiltebrand, Siddhartha Mishra. Entropy stability and well-balancedness of space-time DG for the shallow water equations with bottom topography. Networks & Heterogeneous Media, 2016, 11 (1) : 145-162. doi: 10.3934/nhm.2016.11.145

[13]

François Bouchut, Vladimir Zeitlin. A robust well-balanced scheme for multi-layer shallow water equations. Discrete & Continuous Dynamical Systems - B, 2010, 13 (4) : 739-758. doi: 10.3934/dcdsb.2010.13.739

[14]

Peng-Fei Yao. On shallow shell equations. Discrete & Continuous Dynamical Systems - S, 2009, 2 (3) : 697-722. doi: 10.3934/dcdss.2009.2.697

[15]

Zhaoyang Yin. Well-posedness, blowup, and global existence for an integrable shallow water equation. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 393-411. doi: 10.3934/dcds.2004.11.393

[16]

Vicent Caselles. An existence and uniqueness result for flux limited diffusion equations. Discrete & Continuous Dynamical Systems - A, 2011, 31 (4) : 1151-1195. doi: 10.3934/dcds.2011.31.1151

[17]

Robert McOwen, Peter Topalov. Asymptotics in shallow water waves. Discrete & Continuous Dynamical Systems - A, 2015, 35 (7) : 3103-3131. doi: 10.3934/dcds.2015.35.3103

[18]

Hiroshi Watanabe. Existence and uniqueness of entropy solutions to strongly degenerate parabolic equations with discontinuous coefficients. Conference Publications, 2013, 2013 (special) : 781-790. doi: 10.3934/proc.2013.2013.781

[19]

Peiying Chen. Existence and uniqueness of weak solutions for a class of nonlinear parabolic equations. Electronic Research Announcements, 2017, 24: 38-52. doi: 10.3934/era.2017.24.005

[20]

Aaron Hoffman, Benjamin Kennedy. Existence and uniqueness of traveling waves in a class of unidirectional lattice differential equations. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 137-167. doi: 10.3934/dcds.2011.30.137

2017 Impact Factor: 0.884

Metrics

  • PDF downloads (7)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]